Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 28, 2018, 7:07 PM MDT for 5 counties in Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 7:07 PM MDT (01:07 UTC)
- Expired
- May 28, 2018, 7:48 PM MDT
- In force
- 41 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Banner County, NE, Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 135 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641
WUUS55 KCYS 290107
SVRCYS
NEC007-013-123-157-165-290200-
/O.NEW.KCYS.SV.W.0065.180529T0107Z-180529T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
707 PM MDT MON MAY 28 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Box Butte County in the Panhandle of Nebraska...
Scotts Bluff County in the Panhandle of Nebraska...
Western Morrill County in the Panhandle of Nebraska...
Eastern Banner County in the Panhandle of Nebraska...
Southern Sioux County in the Panhandle of Nebraska...
* Until 800 PM MDT
* At 706 PM MDT, severe thunderstorms were located along a line
extending from near Stegall to near Wildcat Hills Campground to 11
miles north of Dix, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Scottsbluff, Gering, Mitchell, Bridgeport, Bayard, Terrytown,
Morrill, Minatare, Lyman, Wildcat Hills State Recreation Area,
Northport, Stegall, Angora, Wildcat Hills Campground, Hubbard Hill,
Court House And Jail Rocks, Lake Minatare, Lake Minatare
Campground, Chimney Rock State Park and Agate Bed National
Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4246 10376 4214 10325 4171 10300 4144 10309
4144 10338 4170 10337 4170 10405 4202 10405
TIME...MOT...LOC 0106Z 215DEG 29KT 4190 10396 4168 10370 4139 10357
HAIL...0.88IN
WIND...60MPH
$$
Lyons1 follow-up statement
662
WWUS55 KCYS 290148
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
748 PM MDT MON MAY 28 2018
NEC007-013-123-157-165-290158-
/O.CAN.KCYS.SV.W.0065.000000T0000Z-180529T0200Z/
Box Butte NE-Scotts Bluff NE-Morrill NE-Banner NE-Sioux NE-
748 PM MDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOX BUTTE...
SCOTTS BLUFF...WESTERN MORRILL...EASTERN BANNER AND SOUTHERN SIOUX
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4246 10376 4214 10325 4171 10300 4144 10309
4144 10338 4170 10337 4170 10405 4202 10405
TIME...MOT...LOC 0147Z 215DEG 29KT 4218 10370 4196 10344 4167 10331
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:55 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 28, 5:55 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
555 PM MDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon May 28 2018
Early afternoon water vapor loop showed the upper low parked over UT,
with a shortwave disturbance ejecting northeast across western CO and
southern WY. Diffluent flow aloft was not particularly stout, however
easterly low flow topped by stronger southerly flow aloft was generating
sufficient 0-6 km shear between 40 and 50 kt. The instability has been
limited east of the Laramie Range due to the persistent low cloudiness.
Convection developed quickly shortly after midday west of the Laramie
Range where isolation pushed CAPE values to 1000-1500 j/kg. Storms
were sub-severe producing wind gusts to 40 kt and small hail. Much
of Carbon County has been worked over convection- wise with increased
stabilization. Areas to the east however, have seen little convection
but the pre-storm environment is more prime for strong convection.
SPC issued a Severe Thunderstorm Watch for much of southeast WY and
the NE Panhandle counties bordering WY until 9 PM MDT. Main threats
with severe convection will be large hail, damaging winds, and locally
heavy rainfall. Areas that have experienced heavy rainfall recently
are at a greater risk for localized flash flooding. A Flash Flood
Watch remains in effect east of I-25 through late tonight.
Showers and thunderstorms will gradually taper off west to east late
tonight. Scattered showers and afternoon thunderstorms will develop
Tuesday as the upper trough progresses west to east. Instability
will be greatest /CAPE around 1500 j/kg/ over much of the NE Panhandle
Tuesday afternoon, where SPC highlighted with a MARGINAL risk for
severe. 0-6km shear and mid level lapse rates will be much lower
than today, so storm organization will be more limited for a marginal
hail threat. High temperatures Tuesday will be similar to today
with 60s to lower 70s. Convection ends by midnight Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 345 PM MDT Mon May 28 2018
Today/s medium range models/ensembles are in good agreement progging
a amplifying upper ridge over the High Plains to translate east into
the Great Plains Wednesday and Thursday. Meanwhile, another Pacific
upper trough progresses east across the Intermountain West and Rockies
Thursday through Friday. This system will drag a weak front through
the CWA Friday afternoon, accompanied by isolated convection across
far northern portions of the CWA. Transitory shortwave upper ridge
moves west to east this weekend, with mild to warm temperatures
and dry conditions. Late day convection will be possible Monday
east of I-25 as a shortwave interacts with moisture and convergence
along a lee surface trough.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday afternoon)
Issued at 555 PM MDT Mon May 28 2018
Scattered to numerous showers and thunderstorms will develop and
move northeast across the high plains of southeast WY and western NE
panhandle through this evening. Strong gusty winds and MVFR-local
IFR CIG/VIS likely with heavier convection.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Mon May 28 2018
A nearly stationary upper low over Utah will gradually weaken as it
progresses slowly east across the central Rockies through Tuesday. Upper
level disturbances ejecting northeast from the low will interact with
a moist and conditionally unstable air mass to produce scattered to
numerous showers and thunderstorms this afternoon and tonight.
Thunderstorms will produce locally heavy rainfall over portions of
the district, which may lead to flash flooding. Shower and thunderstorm
coverage will become scattered Tuesday as the upper low passes overhead.
Drier and warmer conditions will return Wednesday through Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through late tonight for WYZ102-106>108-
116>119.
NE...Flash Flood Watch through late tonight for NEZ002-003-019>021-
054-055-095-096.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...MAJ/JA
FIRE WEATHER...MAJHazardous weather outlook, May 28, 10:42 AM MDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1042 AM MDT Mon May 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-291645- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1042 AM MDT Mon May 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are expected across all of southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Thunderstorms will initially develop along and west of the Laramie Range early to mid afternoon, increasing in coverage and intensity as they track northeast across the remainder of southeast Wyoming and the western Nebraska Panhandle from late afternoon into this evening. Thunderstorms will be capable of producing all severe weather hazards, including very large and destructive hail to the size of baseballs, destructive straight line winds in excess of 70 mph, flash flooding, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms will develop Tuesday afternoon and evening. A few storms may be strong to marginally severe, with hail the primary hazard. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, May 28, 5:47 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
547 PM MDT MON MAY 28 2018
WYZ108-118-119-290030-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
547 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND EASTERN
LARAMIE COUNTIES UNTIL 630 PM MDT...
At 547 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawk Springs to near Hillsdale. Movement
was north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Torrington, Burns, Yoder, Hillsdale, Meriden Rest Area, Veteran, Gun
Barrel and Hawk Springs.
This includes Interstate 80 in Wyoming between mile markers 377 and
385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4198 10450 4122 10464 4106 10439 4177 10418
4207 10421
TIME...MOT...LOC 2347Z 184DEG 17KT 4175 10430 4119 10445
AllenLocal storm report, May 28, 6:07 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 SW PINE BLUFFS 41.08N 104.20W
05/28/2018 E0.50 INCH LARAMIE WY LAW ENFORCEMENT
THREE MILES EAST OF 154 AT CR 206. STRONG WINDS ESTIMATED
AT 45 MPH. VERY HEAVY RAIN WITH MINOR FLOODING.
&&
MJAMSKILocal storm report, May 28, 6:10 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD HILLSDALE 41.21N 104.48W
05/28/2018 LARAMIE WY TRAINED SPOTTER
THREE TO FOUR INCHES OF RAPIDLY RUNNING WATER AT CR 142
SOUTH OF CR 212.
&&
MJAMSKISpecial weather statement, May 28, 6:17 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Cheyenne WY 617 PM MDT MON MAY 28 2018 WYZ108-290100- Goshen County WY- 617 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN COUNTY UNTIL 700 PM MDT... At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Prairie Center, or 21 miles north of Torrington, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie Center and Jay Em. A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4230 10406 4228 10429 4258 10440 4261 10406 TIME...MOT...LOC 0017Z 171DEG 12KT 4237 10419 Lyons
Local storm report, May 28, 6:34 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
634 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FLASH FLOOD HILLSDALE 41.21N 104.48W
05/28/2018 LARAMIE WY TRAINED SPOTTER
RAPIDLY FLOWING WATER SIX TO EIGHT INCHES DEEP ACROSS CR
142 SOUTH OF CR 212. SEVERAL LOW PLACES WATER IS TWO TO
THREE INCHES DEEP NEAR CROP FIELDS.
&&
MJAMSKISpecial weather statement, May 28, 6:44 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
644 PM MDT MON MAY 28 2018
WYZ106-107-290130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
644 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
730 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lakeview North, or 7 miles northeast of Wheatland, moving north at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Guernsey, Guernsey Campground, Lakeview North, Chugcreek and
Hartville.
This includes Interstate 25 in Wyoming between mile markers 82 and
90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4242 10465 4233 10465 4205 10479 4209 10503
4247 10497
TIME...MOT...LOC 0044Z 193DEG 17KT 4215 10489
AllenThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:26 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball, Scotts Bluff | 49 min |
| May 28, 6:40 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 50 min |
| May 28, 6:50 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 40 min |
| May 28, 7:12 PM MDT | Special Weather Statement | CYS | Cheyenne | 48 min |
| May 28, 7:22 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 38 min |
| May 28, 7:40 PM MDT | Areal Flood Advisory | CYS | Scotts Bluff | 3 hr |
| May 28, 7:53 PM MDT | Areal Flood Advisory | CYS | Sioux | 3 hr |
| May 28, 8:17 PM MDT | Special Weather Statement | CYS | Box Butte | 43 min |
| May 29, 12:12 PM MDT | Special Weather Statement | CYS | Cheyenne | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.